Wisconsin, 2018

Winter Storm in Wisconsin, February 8 to 9, 2018

February 8 to 9, 2018 · NWS ARX · 2 events in 2 counties and zones

Heavy snow fell on parts of southwest Wisconsin from February 8th into the 9th as a storm system moved across the Midwest. The snow created hazardous driving conditions that prompted several schools to either close or have late starts on the 9th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy snow fell on parts of southwest Wisconsin from February 8th into the 9th as a storm system moved across the Midwest. The snow created hazardous driving conditions that prompted several schools to either close or have late starts on the 9th. Snowfall totals were generally in the 4 to 6 inch range with the highest reported total being 6 inches at several locations in both Crawford and Grant Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 8, 2:47 PM CST, 23 minutes earlier.

Area forecast discussion, Feb 8, 2:47 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
247 PM CST Thu Feb 8 2018

.SHORT TERM...(Tonight thru Friday night)
Issued at 247 AM CST Thu Feb 8 2018

Main short-term fcst concerns are snow amounts and headlines tonight
into Fri morning.

18z data analysis had high pressure ridging from eastern ND across
MN to the OH valley with low pressure deepening in the lee of the
MT/WY Rockies. Near/east of the ridge axis skies remained mostly
sunny to sunny at mid day, while clouds increased quickly thru the
morning across IA/SW MN southwest of the ridge axis. Increasing 925-
700mb thermo-dynamic forcing and moisture SW of the ridge axis were
acting to quickly saturate the column and produce some snow from
central SD to central IA, with the WSR-88D reflectivity increasing
and moving steadily east early this afternoon.

Model runs of 08.12z initialized well. Solutions similar, at least
at 500mb, as shortwave energy sinks south into the northern
plains/Upper Midwest tonight into Fri night. However, differences
continue with underlying lower level forcing/lift and precip
production across the area tonight as the lead energy slides thru
the region. Given the differences impacting the sensible weather
tonight, short-term fcst confidence is not as good as one would like
it to be.

In the short-term, overall fcst for tonight into early Fri remains
on track for accumulating snow to spread across mainly the
central/south parts of the fcst area. However, models remain in a
couple camps on QPF/snow amounts as deep layered, but generally
moderate lift ahead of the lee trough thru mid level shortwave
energy spreads across the area tonight. NAM, NSSL-WRF, NAM-Nest,
RAP, ESRL-HRRR, are in the further north with the QPF-band camp,
while others trend lighter and/or about 50 miles further south with
the QPF band. Plenty of spread continues with SREF and GEFS ensembles
as well. At this time, made only relatively minor changes to the
QPF/snow fcst across the area, staying near the model/ensemble
consensus. This consensus produces 5-7" across southern Fayette thru
southern Grant counties. Short-term fcster earlier upgraded those
counties to winter storm warning, which blends well with the
neighboring offices. Remainder of winter weather advisory looks to
be in good shape based on the consensus, with most locations in
those counties expected to see 3-5" of snow before it tapers
off/ends late tonight/very early Fri morning. Further north, there
has been a tightening of the snowfall gradient across the area, with
a rather rapid drop-off of snow totals near/north of I-90 and little
if any snow expected in Clark/Taylor counties. Thicker clouds/precip
to help keep most lows above 0F tonight. Weaker energy rippling
across the region as the next dome of arctic high pressure sinks
into the region Fri night may produce some small -SN chances across
the south parts of the fcst area. For now, main story Fri night will
be the return of the arctic air, lows mostly 0F to -10F and wind
chills by 12z Sat back in the 0 to -20 range.

.LONG TERM...(saturday thru Thursday)
Issued at 247 PM CST Thu Feb 8 2018

For Saturday thru Sunday night: main fcst concern this period is the
continued below normal temps and some cold wind chills for the
weekend.

Model runs of 08.12z in quite good agreement as hgts slowly
fall/troughing sinks into the Upper Midwest Sat thru Sun, with hgts
rising ahead of troughing digging into the Rockies Sun night. Fcst
confidence this period is good this cycle.

Troughing aloft allows Can/arctic high pressure to settle south
across the region this weekend. A stronger shortwave to drop toward
Lk Superior Sun then toward eastern Ont Sun night. This feature to
drag a weakening sfc/lower level trough/front into the region Sun
the across the area Sun night. With overall dry/cold W to NW flow,
little more than some clouds and another shot of low level cold
advection expected with this trough/front. General snow cover of 4
to 10 inches and 850mb temps per NAEFS of 0.5 to 1 std deviation
below normal. Blend of guidance highs/lows for Sat thru Sun night
around 10F below normal across the area continue to look well trended.
If winds go calm or light & variable either night, will have to
watch for lows dropping below -20F over snow cover in the normally
colder, low laying areas along/NE of I-94.

Even as the cold high build in, pressure gradient remains on the weaker
side for lighter winds. A few wind chills may dip into the -20 to
-25 range around 12z Sat and again 12z Sun. For the most part
though, late night and early morning wind chills Sat morning thru
Mon morning will mainly be in the 0 to -20 range.

For Monday thru Thursday (days 4 to 7): the main fcst concerns this
period are potential precip chances with a couple of passing
shortwave troughs Tue into Thu, and more near normal temps.

08.00z/08.12z medium range model runs in good agreement for hgts to
rise across the region Mon ahead of troughing digging into the
Rockies. Agreement for the troughing/energy to split with the
northern stream portion moving across the Upper Midwest Tue, to be
followed by broad troughing/weak shortwaves to drop into/cross the
north-central CONUS Wed/Thu. Day 4-7 fcst confidence remains good
for warmer temps next week, but average at best with any precip
chances.

Monday continues to trend to be dominated by low level warm
advection under rising hgts aloft. 925mb warming by later Mon
looking to support highs in the upper teens to mid 20s, closer to
normal. Approaching/ passing trough Mon night/Tue spreads some low
level cold advection back into the region, but this is not looking
to be a true arctic blast, with consensus highs near reasonable.
Perhaps some small -SN chances to accompany the lower level front/
trough across the area Tue, but column looks to remain on the dry
side for now. Column to remain on the dry side Wed as lower level
warm advection returns, with another shot of cold advection with the
passing trough axis Thu. This not trending to be an arctic blast of
cold air either with trend of Thu highs only a bit below normal
looking good at this time. Small precip chances may accompany the
Thu wave across the area, but plenty of detail differences (as
expected) by day 7.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday noon)
Issued at 1110 AM CST Thu Feb 8 2018

Good VFR conditions to prevail thru this afternoon. Cigs to lower
this evening but remain VFR as some -SN spreads north into the area.
Once the snow moves in, MVFR cigs and MVFR/IFR vsbys expected at the
taf sites during the late evening and much of the overnight hours.
As for airport ops, it looks like about 2 inches of snowfall at both
the KLSE/KRST airfields, most of this falling between 05z-10z
tonight. Once the snow exits, drier low level air set to spread SE
across the area Fri morning. Lingering lower clouds expected to
become a SCT deck by mid to late morning, for a return to good VFR
conditions by mid-day Fri.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 PM this evening to 9 AM CST
     Friday for WIZ053>055.

     Winter Storm Warning until 9 AM CST Friday for WIZ061.

MN...Winter Weather Advisory until 9 AM CST Friday for MNZ094-095.

     Winter Weather Advisory from 6 PM this evening to 9 AM CST
     Friday for MNZ096.

IA...Winter Weather Advisory until 9 AM CST Friday for IAZ008>010-018-
     019.

     Winter Weather Advisory from 6 PM this evening to 9 AM CST
     Friday for IAZ011.

     Winter Storm Warning until 9 AM CST Friday for IAZ029-030.

&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....RRS
Hazardous weather outlook, Feb 8, 11:37 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1137 AM CST Thu Feb 8 2018

IAZ029-030-WIZ061-091200-
Fayette-Clayton-Grant-
1137 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and far southwest Wisconsin.

.DAY ONE...This Afternoon Through Tonight

Heavy snow will create hazardous travel conditions late this
afternoon into Friday morning. Snow amounts of 5 to 8 inches are
expected. A Winter Storm Warning is in effect from later this
afternoon into mid morning Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-MNZ094>096-WIZ053>055-091200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Mower-
Fillmore-Houston-Vernon-Crawford-Richland-
1137 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest Wisconsin.

.DAY ONE...This Afternoon Through Tonight

Accumulating snow will create slippery travel late this afternoon
into Friday morning. Snow amounts of 3 to 5 inches are expected.
Winter Weather Advisories are in effect from later this afternoon
into mid morning Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-WIZ017-029-032>034-041>044-091200-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
1137 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota into western and central Wisconsin.

.DAY ONE...This Afternoon Through Tonight

Light snow is likely tonight into early Friday morning. Snow
accumulations will range from 1 to 3 inches, highest around
Interstate 90. Less than 1/2 inch is expected north of Interstate
94. Some roads will become snow covered and slippery.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Hollan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Grant

When
February 8, 3:10 PM CST to February 9, 6:20 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 4 to 6 inches of snow fell across Grant County. The highest reported total was 6 inches in Muscoda and Sinsinawa.

Winter Storm, Crawford

When
February 8, 5:20 PM CST to February 9, 8:30 AM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 4 to 6 inches of snow fell across Crawford County. The highest reported total was 6 inches in De Soto and Lynxville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737515, 737517.